×

zbMATH — the first resource for mathematics

Tameness on the boundary and Ahlfors’ measure conjecture. (English) Zbl 1060.30054
A complete hyperbolic 3-manifold is said to be tame if it is homeomorphic to the interior of a compact 3-manifold. Marden’s tameness conjecture is that a complete hyperbolic 3-manifold with finitely generated fundamental group is tame. In this paper the authors show that a complete hyperbolic 3-manifold \(N\) which is an algebraic limit of geometrically finite hyperbolic 3-manifolds is tame if \(N\) has non-empty conformal boundary. This result reduces the Ahlfors’ measure conjecture to the following density conjecture: a complete hyperbolic 3-manifold with finitely generated fundamental group is an algebraic limit of geometrically finite hyperbolic 3-manifolds. The key theorem is that an algebraic limit of geometrically finite hyperbolic 3-manifolds is a limit of a type-preserving sequence of geometrically finite hyperbolic 3-manifolds. The authors also show the tameness with respect to a compression body and a strong limit of geometrically finite manifolds.

MSC:
30F40 Kleinian groups (aspects of compact Riemann surfaces and uniformization)
57M50 General geometric structures on low-dimensional manifolds
57N10 Topology of general \(3\)-manifolds (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML arXiv
References:
[1] W. Abikoff, Degenerating families of Riemann surfaces, Ann. Math., 105 (1977), 29–44. · Zbl 0347.32010
[2] L. Ahlfors, Finitely generated Kleinian groups, Am. J. Math., 86 (1964), 413–429. · Zbl 0133.04201
[3] L. Ahlfors, Fundamental polyhedrons and limit point sets of Kleinian groups, Proc. Natl. Acad. Sci. USA, 55 (1966), 251–254. · Zbl 0132.30801
[4] J. Anderson and R. Canary, Cores of hyperbolic 3-manifolds and limits of Kleinian groups, Am. J. Math., 118 (1996), 745–779. · Zbl 0863.30048
[5] J. Anderson and R. Canary, Cores of hyperbolic 3-manifolds and limits of Kleinian groups II, J. Lond. Math. Soc., 61 (2000), 489–505. · Zbl 0959.30028
[6] R. Benedetti and C. Petronio, Lectures on Hyperbolic Geometry, Springer-Verlag, 1992. · Zbl 0768.51018
[7] F. Bonahon, Cobordism of automorphisms of surfaces, Ann. Sci. Éc. Norm. Supér., 16 (1983), 237–270. · Zbl 0535.57016
[8] F. Bonahon, Bouts des variétés hyperboliques de dimension 3, Ann. Math., 124 (1986), 71–158. · Zbl 0671.57008
[9] F. Bonahon and J. P. Otal, Variétés hyperboliques à géodésiques arbitrairement courtes, Bull. Lond. Math. Soc., 20 (1988), 255–261. · Zbl 0648.53027
[10] J. Brock, Iteration of mapping classes and limits of hyperbolic 3-manifolds, Invent. Math., 143 (2001), 523–570. · Zbl 0969.57011
[11] J. Brock and K. Bromberg, Cone Manifolds and the Density Conjecture, To appear in the proceedings of the Warwick conference ’Kleinian groups and hyperbolic 3-manifolds,’ arXiv:mathGT/0210484 (2002).
[12] J. Brock and K. Bromberg, On the density of geometrically finite Kleinian groups, Accepted to Acta Math., arXiv:mathGT/0212189 (2002). · Zbl 1055.57020
[13] K. Bromberg, Hyperbolic Dehn surgery on geometrically infinite 3-manifolds, Preprint (2000).
[14] K. Bromberg, Rigidity of geometrically finite hyperbolic cone-manifolds, To appear, Geom. Dedicata, arXiv:mathGT/0009149 (2000). · Zbl 1057.53029
[15] K. Bromberg, Hyperbolic cone manifolds, short geodesics, and Schwarzian derivatives, Preprint, arXiv:mathGT/0211401 (2002). · Zbl 1061.30037
[16] K. Bromberg, Projective structures with degenerate holonomy and the Bers density conjecture, Preprint, arXiv:mathGT/0211402 (2002). · Zbl 1137.30014
[17] R. Brooks and J. P. Matelski, Collars for Kleinian Groups, Duke Math. J., 49 (1982), 163–182. · Zbl 0484.30029
[18] R. D. Canary, Ends of hyperbolic 3-manifolds, J. Am. Math. Soc., 6 (1993), 1–35. · Zbl 0810.57006
[19] R. D. Canary, Geometrically tame hyperbolic 3-manifolds, In Differential geometry: Riemannian geometry (Los Angeles, CA, 1990), volume 54 of Proc. Symp. Pure Math., pp. 99–109. Am. Math. Soc., 1993. · Zbl 0798.30031
[20] R. D. Canary, D. B. A. Epstein and P. Green, Notes on notes of Thurston. In Analytical and Geometric Aspects of Hyperbolic Space, pp. 3–92. Cambridge University Press, 1987. · Zbl 0612.57009
[21] R. D. Canary and Y. N. Minsky, On limits of tame hyperbolic 3-manifolds, J. Differ. Geom., 43 (1996), 1–41. · Zbl 0856.57011
[22] C. J. Earle and A. Marden, Geometric complex coordinates for Teichmüller space, In preparation. · Zbl 0678.32014
[23] R. Evans, Deformation spaces of hyperbolic 3-manifolds: strong convergence and tameness, Ph.D. Thesis, Unversity of Michigan (2000).
[24] R. Evans. Tameness persists in weakly type-preserving strong limits, Preprint. · Zbl 1058.57010
[25] C. Hodgson and S. Kerckhoff, Rigidity of hyperbolic cone-manifolds and hyperbolic Dehn surgery, J. Differ. Geom., 48 (1998), 1–59. · Zbl 0919.57009
[26] C. Hodgson and S. Kerckhoff, Universal bounds for hyperbolic Dehn surgery, Preprint, arXiv:math.GT/0204345 (2002).
[27] C. Hodgson and S. Kerckhoff, The shape of hyperbolic Dehn surgery space, In preparation (2002). · Zbl 1144.57015
[28] S. Kerckhoff and W. Thurston, Non-continuity of the action of the modular group at Bers’ boundary of Teichmüller space, Invent. Math., 100 (1990), 25–48. · Zbl 0698.32014
[29] R. Kulkarni and P. Shalen, On Ahlfors’ finiteness theorem, Adv. Math., 76 (1989), 155–169. · Zbl 0684.57019
[30] A. Marden, The geometry of finitely generated kleinian groups, Ann. Math., 99 (1974), 383–462. · Zbl 0282.30014
[31] A. Marden, Geometrically finite Kleinian groups and their deformation spaces, In Discrete groups and automorphic functions, Academic Press (1977), pp. 259–293. Academic Press, 1977.
[32] B. Maskit, On boundaries of Teichmüller spaces and on kleinian groups: II, Ann. Math., 91 (1970), 607–639. · Zbl 0197.06003
[33] B. Maskit, Kleinian Groups, Springer-Verlag, 1988.
[34] D. McCullough, Compact submanifolds of 3-manifolds with boundary, Quart. J. Math. Oxf., 37 (1986), 299–307. · Zbl 0628.57008
[35] C. McMullen, The classification of conformal dynamical systems, In Current Developments in Mathematics, 1995, pp. 323–360. International Press, 1995. · Zbl 0908.30028
[36] C. McMullen, Renormalization and 3-Manifolds Which Fiber Over the Circle, Annals of Math Studies 142, Princeton University Press, 1996. · Zbl 0860.58002
[37] D. Mostow, Strong rigidity of locally symmetric spaces, Annals of Math. Studies 78, Princeton University Press, 1972. · Zbl 0238.30022
[38] K. Ohshika, Kleinian groups which are limits of geometrically finite groups, Preprint. · Zbl 1078.57015
[39] P. Scott, Compact submanifolds of 3-manifolds, J. Lond. Math. Soc., (2) 7 (1973), 246–250. · Zbl 0266.57001
[40] D. Sullivan, On the ergodic theory at infinity of an arbitrary discrete group of hyperbolic motions, In Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference. Annals of Math. Studies 97, Princeton, 1981. · Zbl 0567.58015
[41] D. Sullivan, Quasiconformal homeomorphisms and dynamics II: Structural stability implies hyperbolicity for Kleinian groups, Acta Math., 155 (1985), 243–260. · Zbl 0606.30044
[42] W. P. Thurston, Geometry and Topology of Three-Manifolds, Princeton Lecture Notes, 1979. · Zbl 0409.58001
[43] W. P. Thurston, Three-dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Am. Math. Soc., 6 (1982), 357–381. · Zbl 0496.57005
[44] W. P. Thurston, Hyperbolic structures on 3-manifolds I: Deformations of acylindrical manifolds, Ann. Math., 124 (1986), 203–246. · Zbl 0668.57015
[45] W. P. Thurston, Hyperbolic structures on 3-manifolds II: Surface groups and 3-manifolds which fiber over the circle, Preprint, arXiv:math.GT/9801045 (1986).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.